Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 51, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 19, 2018, 9:25 PM MST for Yavapai County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2018, 9:25 PM MST (04:25 UTC)
- Expired
- Jul 20, 2018, 12:30 AM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 93 km from the middle of the area, began a volume at 04:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 10:50 PM MST | FLASH FLOOD | Mayer, AZ | YAVAPAI COUNTY FLOOD DISTRICT GAUGE ON BIG BUG CREEK AT MAYER REPORTED A SECOND CREST DUE TO ADDITIONAL THUNDERSTORMS AT 3 FEET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 85 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 4.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2260 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
430
WGUS55 KFGZ 200425
FFWFGZ
AZC025-200730-
/O.NEW.KFGZ.FF.W.0051.180720T0425Z-180720T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
925 PM MST THU JUL 19 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Yavapai County Goodwin Burn Scar area in west central Arizona...
* Until 1230 AM MST
* At 924 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Mayer and Cordes Lakes.
This includes the following streams and drainages...Antelope Creek...
Little Wolf Creek...Cedar Creek...Grapevine Creek...Agua Fria
River...Wolf Creek...Hackberry Creek and Big Bug Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Heavy rainfall over the Goodwin fire scar will likely trigger flash
floods in and downstream of the fire area. Heavy rains may cause
dangerous flooding across roadways in Mayer near Big Bug Creek. Turn
around, don't drown!
&&
LAT...LON 3446 11228 3432 11212 3431 11209 3432 11206
3429 11207 3430 11211 3437 11227 3445 11235
$$
JDS2 follow-up statements
432
WGUS75 KFGZ 200628
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1128 PM MST THU JUL 19 2018
AZC025-200730-
/O.CON.KFGZ.FF.W.0051.000000T0000Z-180720T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1128 PM MST THU JUL 19 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MST FOR
YAVAPAI COUNTY...
At 1127 PM MST, Yavapai County Flood Control gauge on Big Bug Creek
at Mayer showed a second crest of water 3 feet deep moving down Big
Bug Creek. Flash flooding is expected to begin continue down
big bug wash through the duration of this warning.
Some locations that will experience flooding include...
Mayer and Cordes Lakes.
This includes the following streams and drainages...Antelope Creek...
Little Wolf Creek...Cedar Creek...Grapevine Creek...Agua Fria
River...Wolf Creek...Hackberry Creek and Big Bug Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Heavy rainfall over the Goodwin fire scar will likely trigger life
threatening flash floods and debris flows in and downstream of the
fire area. Residences near drainages and creeks, particularly Big Bug
Creek and surrounding tributaries such as Grapevine Creek and
Hackberry Creek, may be affected by high water and debris flows.
Heavy rains may cause dangerous flooding across roadways in Mayer
near Big Bug Creek. Move away from drainages now!
&&
LAT...LON 3446 11228 3432 11212 3431 11209 3432 11206
3429 11207 3430 11211 3437 11227 3445 11235
$$
Suk858
WGUS75 KFGZ 200729
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1229 AM MST FRI JUL 20 2018
AZC025-200736-
/O.EXP.KFGZ.FF.W.0051.000000T0000Z-180720T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yavapai-
1229 AM MST FRI JUL 20 2018
...THE FLASH FLOOD WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT 1230 AM
MST...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat on drainages in the Goodwin Fire
Scar. Please continue to heed any remaining road closures.
LAT...LON 3446 11228 3432 11212 3431 11209 3432 11206
3429 11207 3430 11211 3437 11227 3445 11235
$$
41What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 9:03 PM MST, 22 minutes earlier.
Area forecast discussion, Jul 19, 9:03 PM MST, 22 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 903 PM MST Thu Jul 19 2018 .SYNOPSIS...Expect afternoon and evening thunderstorms through at least Saturday. The greatest coverage and highest potential for stronger storms will be over the Mogollon Rim and Yavapai County where areas of heavy rain could produce localized flooding. Warmer afternoon temperatures and less storm coverage may start on Sunday. && .DISCUSSION... Broad areas of mostly light to moderate rainfall are continuing this evening, with a few persistent strong thunderstorms as well. Another busy afternoon with flooding and severe thunderstorms took place earlier across the Northland, but a general downward trend in storm intensity is expected overnight. && .PREV DISCUSSION /253 PM MST/...Showers and thunderstorms developed over the higher terrain of northern Arizona by late morning. Most storms are moving slowly to the west this afternoon with some areas receiving heavy to very heavy rain and hail. Local street flooding and flowing and washes have also been reported under the stronger storms. Storms will decrease some after dark tonight...but some storms will continue well past midnight. For Friday and Saturday, the subtropical high pressure re-centers near Four Corners on Friday. This puts northern Arizona in very light south to southeast flow pattern with rich monsoon moisture through Saturday. Expect primarily afternoon and evening showers and thunderstorms with storms moving very slowly from south to north. Heavy rain and flash flooding will be the main storm threats. From Sunday through Thursday...The ridge of high pressure slowly moves westward over Arizona. This will decrease the southerly flow of deep moisture into Arizona. Temperatures will also increase high temperatures to above average levels. && .AVIATION...For the 06Z package...Showers with widely scattered thunderstorms are expected to continue through the night. More numerous and stronger storms will redevelop after 17Z Friday. The strongest storms will produce localized MVFR/IFR conditions. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...An active monsoon pattern with scattered to numerous slow-moving thunderstorms will continue through Saturday. Heavy rain and erratic thunderstorm winds will be the main threats. Outside of thunderstorms, winds will generally be light. Sunday through Tuesday...Thunderstorm chances will continue each day through the weekend into early next week. There is a possibility of a slight downturn in activity sometime next week with a warming trend. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...KD/MAS AVIATION...KD FIRE WEATHER...MAS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 19, 6:42 PM MST, 2 hours 43 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 642 PM MST THU JUL 19 2018 AZZ015-016-200215- Western Mogollon Rim-Eastern Mogollon Rim- 642 PM MST THU JUL 19 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 715 PM MST... At 640 PM MST, Doppler radar was tracking a strong thunderstorm just east of Mormon Lake, or 21 miles southeast of Flagstaff, moving northeast at 5 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Mormon Lake, Dairy Springs Campground, Double Springs Campground, Pinegrove Campground and Ashurst Lake Campgrounds. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3486 11128 3486 11151 3506 11150 3507 11130 TIME...MOT...LOC 0140Z 204DEG 6KT 3495 11137 KD
Local storm report, Jul 19, 7:29 PM MST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
729 PM MST THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM FLASH FLOOD MAYER 34.40N 112.23W
07/19/2018 YAVAPAI AZ MESONET
YAVAPAI COUNTY FLOOD CONTROL STREAM GAUGE
FOR BIG BUG CREEK AT MAYER REPORTED A 3 FOOT
CREST FROM A 2.1 FOOT RISE IN BIG BUG CREEK
DUE TO A THUNDERSTORM ON THE GOODWIN FIRE
SCAR.
&&
JDSLocal storm report, Jul 19, 7:47 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
747 PM MST THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 4 E RYE 34.11N 111.28W
07/19/2018 E0.75 INCH GILA AZ TRAINED SPOTTER
&&
JDSLocal storm report, Jul 19, 7:51 PM MST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
751 PM MST THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM HEAVY RAIN 4 E RYE 34.11N 111.28W
07/19/2018 M1.61 INCH GILA AZ TRAINED SPOTTER
BULK OF THE RAINFALL OCCURRED IN LESS THAN
ONE HOUR.
&&
JDSLocal storm report, Jul 19, 8:18 PM MST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
818 PM MST THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM FLASH FLOOD 1 W JOSEPH CITY 34.96N 110.34W
07/19/2018 NAVAJO AZ EMERGENCY MNGR
EM REPORTS FLOODING IMPACTING HOMES AND
SHUTTING DOWN OF WESTBOUND I-40. EMERGENCY
SHELTER HAS BEEN ESTABLISHED AT THE FIRE
STATION AND LARGE ANIMAL SHELTER HAS BEEN
ESTABLISHED AT THE FAIR GROUNDS IN HOLBROOK.
&&
JDSLocal storm report, Jul 19, 8:43 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
843 PM MST THU JUL 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM FLASH FLOOD 5 SE CAMP VERDE 34.52N 111.79W
07/19/2018 YAVAPAI AZ LAW ENFORCEMENT
CAMP VERDE'S MARSHAL OFFICE CLOSED S VERDE
LAKES DRIVE DUE TO FLASH FLOODING.
&&
JDSThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:02 PM MST | Special Weather Statement | FGZ | 43 min | |
| Jul 19, 5:13 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 47 min |
| Jul 19, 5:15 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 30 min |
| Jul 19, 5:56 PM MST | Severe Thunderstorm Warning | FGZ | Gila | 49 min |
| Jul 19, 6:01 PM MST | Flash Flood Warning | FGZ | Gila | 3 hr |
| Jul 19, 6:09 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 19, 6:32 PM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Jul 19, 6:42 PM MST | Special Weather Statement | FGZ | 33 min | |
| Jul 19, 6:42 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Gila, Yavapai | 48 min |
| Jul 19, 7:27 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 48 min |
| Jul 20, 1:03 PM MST | Special Weather Statement | FGZ | Yavapai | 27 min |
| Jul 20, 1:30 PM MST | Special Weather Statement | FGZ | Yavapai | 30 min |
| Jul 20, 3:25 PM MST | Special Weather Statement | FGZ | Yavapai | 35 min |
| Jul 20, 4:04 PM MST | Special Weather Statement | FGZ | 26 min | |
| Jul 20, 4:24 PM MST | Special Weather Statement | FGZ | 36 min | |
| Jul 20, 4:34 PM MST | Special Weather Statement | FGZ | Coconino | 26 min |
| Jul 20, 4:59 PM MST | Special Weather Statement | FGZ | 31 min |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.